Colorado, 2003

Flash Flooding in Colorado, July 18 to 19, 2003

July 18 to 19, 2003 · NWS BOU · 2 events in 2 counties and zones

Heavy rain producing thunderstorms caused flash flooding across parts of western Arapahoe and southern Denver Counties. Automated rain gages indicated 2 to 3 inches of rain had fallen in less than one hour.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain producing thunderstorms caused flash flooding across parts of western Arapahoe and southern Denver Counties. Automated rain gages indicated 2 to 3 inches of rain had fallen in less than one hour. The heavy rainfall caused many intersections and underpasses to flood, stranding motorists. As a result, sections of Interstates 25 and 225 had to be closed until the floodwaters could recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 1:45 PM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 18, 1:45 PM MST, 7 hours 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUL 18 2003

SHORT TERM DISCUSSION...CONVECTION FIRING OVER MOUNTAINS AND
FOOTHILLS...BUT HAVING A HARD TIME SURVIVING ONCE THEY MOVE ONTO
PLAINS.  LATEST ACARS SOUNDING SHOWING CAP ACROSS PLAINS...WITH
LAPS SURFACE DATA STILL INDICATING SOME CIN HANGING AROUND.  STORM
INITIATION ACROSS PLAINS WILL NEED A BOOST FROM OUTFLOW
INTERACTION.  SURFACE DATA DOES SHOW ANOTHER SURGE MOVING THROUGH
MORGAN AND WESTERN WASHINGTON COUNTIES...WHICH MAY ACT AS A TRIGGER
IF IT INTERACTS WITH ANY OUTFLOW.  WILL KEEP CURRENT POPS AS IS.
SHEAR WEAK...SO SEVERE UNLIKELY.  ANY CONVECTION SHOULD BE DONE BY
MIDNIGHT DUE TO LACK OF ANY UPPER SUPPORT.  MODELS SUGGEST SOME
LINGERING CLOUD COVER OVERNIGHT.  ON SATURDAY...MODELS SHOW RIDGE
RETROGRADES A BIT ALONG WITH SLIGHT COOLING ALOFT.  WINDS ALOFT
INCREASE SLIGHTLY WHICH INCREASES SHEAR A BIT.  WITH DECENT LOW
LEVEL MOISTURE IN PLACE ACROSS PLAINS...SO GOOD CHANCES FOR STORMS.
BUT CANNOT FIND MUCH UPSTAIRS TO AID IN ACTIVITY.  A FEW SEVERE
STORMS POSSIBLE EASTERN PLAINS WITH HAIL BIGGEST THREAT.  DECENT
PRECIPITABLE WATER VALUES...SO MEASURABLE RAINFALL LIKELY MOST
AREAS.  GUIDANCE TEMPS IN LINE WITH GRIDDED TEMP FCSTS.  D-L

LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH MONDAY...A NWLY FLOW
ALF WILL BE OVER COLORADO...AS A RIDGE THAT HAS BEEN ANCHORED OVER
THE STATE...SHIFTS TO THE WEST.  FOR SATURDAY NIGHT...THE MDLS
MAINTAIN SUFFICIENT MSTR DURING THE LATE AFTN AND EVENING HOURS.
INTERACTIVE SOUNDINGS FM THE MESOETA INDICATE CAPES OF 2000-2500
J/KG WITH T/TD VALUES L90S/M50S.  MAY BE ENUF DIRECTIONAL SHEAR FOR
A FEW STRONG STORMS.  OVERALL THE PATTERN DOES NOT CHANGE TOO MUCH
ON MONDAY ALTHOUGH IT MAY BE SLIGHTLY DRIER.  ON TUESDAY ANOTHER
COLD FRONT IS EXPECTED TO MOVE INTO THE NERN PLAINS SO TEMPERATURES
WILL BE SLIGHTLY COOLER. THE RIDGE OVER THE WESTERN U.S. IS PROGGED
TO SHIFT E BACK OVER CO BY MIDWEEK AS ANOTHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST.  THE AIRMASS IS EXPECTED TO WARM UP AGAIN BY
WEDNESDAY BUT ENUF MSTR WILL BE PRESENT FOR A SLGT CHC OF STORMS
EACH DAY. COOPER

.DEN...NONE.
Hazardous weather outlook, Jul 18, 10:02 AM MST, 11 hours 39 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS...WITH ISOLATED STORMS ON THE PLAINS.  THE STORMS WILL
BE SLOW MOVING AND A FEW OF THEM WILL PRODUCE HEAVY RAIN.  WARM HIGH
PRESSURE ALOFT WILL STILL LIMIT THE STRENGTH OF THUNDERSTORMS...BUT
STORMS ARE EXPECTED TO BE MORE NUMEROUS DUE TO INCREASING MOISTURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH
DAY.  THE HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT WESTWARD...WHICH
WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS ON THE
PLAINS.  THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SATURDAY
AND SUNDAY WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

In the hours before

Local storm report, Jul 18, 7:05 PM MST, 2 hours 36 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

FREDIN
Local storm report, Jul 18, 7:48 PM MST, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

0800 PM    3 S BUCKINGHAM            CO   62 MPH TSTM WIND GUST
07/18/03   WELD

0810 PM    3 SW NEW RAYMER           CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMATED BY SPOTTER

0820 PM    7 NE ANTELOPE SPRINGS     CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMITED BY SPOTTER

FREDIN
Local storm report, Jul 18, 8:22 PM MST, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
922 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

0800 PM    3 S BUCKINGHAM            CO   62 MPH TSTM WIND GUST
07/18/03   WELD

0810 PM    3 SW NEW RAYMER           CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMATED BY SPOTTER

0820 PM    7 NE ANTELOPE SPRINGS     CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMITED BY SPOTTER

0858 PM    4 SW WILLARD              CO   67 MPH TSTM WIND GUST
07/18/03   LOGAN

FREDIN

The radar

The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Arapahoe

When
July 18, 9:41 PM MST to July 19, 12:00 AM MST
Where
Arapahoe County, West Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -104.339 (the zone’s center; the record gives no point)

Flash Flood, Denver

When
July 18, 9:52 PM MST to July 19, 12:00 AM MST
Where
Denver County, South Portion
Reported by
NEWSPAPER
Coordinates
39.762, -104.876 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334590, 5334591.